Diabetics are at high risk of suffering from low blood sugar, also known as hypoglycaemia. This can occur when he takes more insulin than needed, does not eat often enough or does not get sufficient sugar to the body. All diabetics and those who look after him should be aware of the causes of the insulin shock, ways to stop or lessen the severity of the shock, and also the steps to take for the treatment of insulin shock.
These are some common symptoms that diabetics experience after an insulin shock. People around the patient should be aware of these symptoms and know how to respond when they notice them in the patient. Knowledge of these symptoms is of particular importance because they tend to affect the patient rather quickly.
Remember insulin shock is a condition in which the blood sugar level of a person comes below normal level. If you can bring it back to normal, he will instantly feel better. So, when you find someone with insulin shock, give him 3 glucose tablets or any source of sugar. It can be fruit drinks, candy or plain table sugar. The symptoms of the shock are likely to fizzle out within 15 to 20 minutes.
After the patient becomes normal, test his blood sugar level. If it is still below the normal level, the above treatment should continue. This should continue till the blood sugar reaches an acceptable normal level before going back to the usual meal routine.
In case of severe insulin shock when the patient becomes unconscious or is unable to move himself, you need to bring him back to alertness or consciousness. As a first step, you need to ensure that the person is breathing. This can be easily done by placing your ear close to his mouth and slanting it slightly upwards. If you find him breathing, take some sugar and rub it into his tongue, but make sure that you do not force it down his throat as that can choke him. This will restore consciousness within minutes.
If you find that a diabetic becomes unconscious and is not breathing after an insulin shock, you can try CPR but after calling medical help immediately. You may try to dissolve something like sugar syrup on his mouth so that it is swallowed and brings him back to consciousness. But make sure it does not go down his throat as that can choke him.
Read more articles on Diabetes Treatment